[Contraceptive agents and risk of thrombosis].Praxis (Bern 1994). 1997 Oct 01; 86(40):1543-8.P
In the late sixties and seventies, publications of the Royal College of General Practitioners in England reported that in women using oral contraceptiva the incidence of venous thromboembolism is increased by two to four fold. Moreover, it was demonstrated, that these alterations in coagulation were induced by ethinylestradiol in a dose dependent manner. Following these findings, its dosage was lowered from more than 100 micrograms to 20-30 micrograms per day. More recently, the role of gestagens in inducing thrombosis has also been debated. Different authors observed an increased risk for venous thromboembolism in women using third generation pills containing gestoden or desogestrel compared with users of second generation levonorgestrel contraceptiva. These reports have generated a lot of concern and fear in the patients as well as doctors and have led to a drastic fall in the use of oral contraceptives. Due to the unavailability of safe contraceptive alternatives, the number of women experiencing unwanted pregnancy and its complications increased significantly. Indeed, direct proof for the role of gestagens in inducing thromboembolism is still lacking as the protocol designs of these studies do not allow us to infer whether the effects are due to the gestagens or to confounding variables. Hence, the discussions were beneficial for clinicians to remember the importance of checking the patient for individual and family risks for thrombosis before handling out a pill prescription.